Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 9, 2021, 6:15 PM PDT for Storey County, Nevada. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 6:15 PM PDT (01:15 UTC)
- Expired
- Jul 9, 2021, 7:00 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
County Storey County, NV
The radar
The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3666 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WWUS85 KREV 100115
SPSREV
Special Weather Statement
National Weather Service Reno NV
615 PM PDT Fri Jul 9 2021
NVZ002>004-100200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
615 PM PDT Fri Jul 9 2021
...BLOWING DUST AND STRONG WINDS EXPECTED ACROSS THE RENO-SPARKS-
RENO INDUSTRIAL AREAS...
Blowing dust and strong winds to 45 mph expected across the Reno-
Sparks Metropolitan area and east near the Reno Industrial area.
Wind gusts to 49 mph were earlier reported by automated weather
stations in the Browns Creek/I-580 due to thunderstorm outflows.
Locations impacted include...
Reno, Sparks, Fernley, Lockwood, Wingfield Springs, Northwest Reno,
Spanish Springs, Cold Springs Valley, Lemmon Valley-Golden Valley,
Mogul, Golden Valley, Virginia Peak, Verdi-Mogul, Caughlin Ranch,
Hidden Valley, Somersett, Stead, Derby Dam, Lemmon Valley and
Reno-Tahoe International Airport.
LAT...LON 3996 11948 3961 11923 3940 11985 3956 12000
3979 12000
TIME...MOT...LOC 0111Z 152DEG 7KT 3950 11979
$$
JOHNSTONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:20 PM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 9, 1:20 PM PDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
120 PM PDT Fri Jul 9 2021
.SYNOPSIS...
Dangerous levels of heat are forecast for this weekend into early
next week. Be sure to hydrate and limit outdoor activity during
the afternoon hours. A few afternoon and evening thunderstorms are
expected south of Highway 50 for the next few days. Smoke from
the Beckwourth Complex fire will affect portions of extreme eastern
California and western Nevada through at least the weekend.
&&
.DISCUSSION...
No appreciable changes to the forecast over the next week. The
long-advertised very hot temperatures are imminent (and already
started days ago out in Lovelock, Fallon, and Hawthorne) with today
starting the ramp up to the peak temperatures expected between
Saturday and Monday.
Heat
* High pressure peaking at 598-600 DM heights will build over
CA/NV this weekend. These heights correlate to impressive heat
for the region with 100 to 109 for lower valleys and upper 80s
to mid 90s for mountain communities expected. At this time,
reaching Reno's all-time high of 108 only has about a 10-20%
chance of happening with 700 mb temperatures in models peaking
at near 19C (corresponds to 105-106). In any case, 105 versus
108 is unlikely to make much difference as it is still memorably
hot! Best advice is to limit outdoor activities, stay hydrated,
and check on those that are more susceptible to heat related
issues. Knowing the signs of heat illness could save a life.
Temperatures are expected to start easing down for the middle
to latter portion of next week (to within a few degrees of
average) as high pressure weakens with low pressure impinging
on the Pacific Northwest.
Thunderstorms
* Isolated coverage is expected for Mono, southern Lyon, and
Mineral counties each afternoon through at least Monday.
Saturday could have more expansive coverage as far north as I-80
between the Virginia Range and Highway 95/Fallon. Gusty outflows
40-50 mph and lightning will be primary threats from storms.
Storm chances may wane by Tuesday-Wednesday as stronger
westerly flow pushes convergence for storms away from western
NV and the eastern Sierra.
Air Quality
* Smoke associated with ongoing fires, like the Beckwourth Complex
and Tennant Fire, will continue to stream across the region.
Output from the HRRR smoke simulations still show increased
chances that smoke from the Beckwourth Complex will settle
farther southward than the last couple of days. This puts the
Reno Metro in the area for at least some haze over the next day
or so with some periodic degradation of air quality possible.
However, the worst conditions will be in proximity to the
Beckwourth Complex such as in Doyle and for areas east of there
out towards Lovelock and Fallon. Eastern Modoc County and the
Surprise Valley are likely see some decreases to air quality as
well from the Tennant Fire.
&&
.AVIATION...
Very hot temperatures continue this weekend and into next week with
density altitude concerns, particularly for smaller aircraft.
The Sugar Fire within the Beckwourth Complex in Plumas County
continues to burn actively with denser smoke expected in the morning
hours through the Doyle-Pyramid Lake areas becoming more diffuse
into Pershing and northern Churchill Counties. HRRR runs are even
indicating a period Saturday morning from approximately 12z-16z
where smoke may make it to around KRNO, but it doesn't look overly
dense. Mixing during the daytime hours will bring improved visibility
outside of the areas immediately around the fire; however, slantwise
visibility may still be slightly restricted. General haze is possible
elsewhere due to other wildfires burning in the west.
Afternoon westerly winds today and Saturday will generally be lighter
than usual with peak afternoon gusts in the 15-20 kt range. We'll see
winds return to "usual" levels Sunday with gusts to around 25 kts
and then there is potential for a slight uptick for the early part
of next week.
Isolated thunderstorms are possible this and Saturday afternoon/evening
(approx 20z-03z), primarily near and south of I-80. Storms initiating
in the Eastern Sierra may march north along the Pine Nut Range
before being shifted east as the afternoon westerly winds kick in.
Storms have the potential to bring localized heavier rain with
lowering CIGS/VIS and terrain obscuration. The greatest concern,
however, will be gusty and erratic outflow winds (40+ kts) from
any storms that do develop. Outflows may travel well away from the
parent thunderstorm and kick up dust across the west central Nevada
Basin and Range. -Dawn
&&
.FIRE WEATHER...
* Hot-unstable conditions favor plume dominated fires which may lead
to extreme fire behavior and rotating smoke columns for active
fires through Monday.
* Afternoon and evening thunderstorms possible today through Tuesday
for the Eastern Sierra and Sierra Front into central Nevada.
High pressure over the Desert Southwest and much of Nevada will lead
to an extended period of hot-dry-unstable conditions into early next
week. Minimum RH will remain in the single digits with poor recoveries
overnight. This requires a heightened fire weather awareness over the
next few days.
Winds...
Lighter than usual westerly afternoon winds are anticipated today
and Saturday with peak gusts mainly in the 15-25 mph range. We'll
see more of a typical zephyr Sunday with speeds about 5-8 mph
stronger. Further uptick in wind speeds are looking probable the
early part of next week as the ridge diminishes a bit.
The one exception to the lighter winds today and Saturday will be
thunderstorm outflows. More details on that below.
Thunderstorms & Active Fire Instability...
A weak moisture push today and Saturday will lead to increasing
thunderstorm chances, but storm chances will also be somewhat
limited by the building ridge and subsidence aloft. Therefore,
coverage should remain rather isolated and storms may not grow
enough vertically to produce copious amounts of lightning with LALs
in the 2-3 range as a general rule.
Storms will be slow moving and with increased moisture could produce
decent rainfall under storm cores. Of course, there is still a risk
of a wet/dry hybrid situation with dry strikes igniting new fires.
These storms have the potential to produce strong outflow winds in
excess of 45 mph given the hot & dry surface conditions. Outflows
may travel a significant distance away from the parent storm, with a
5-10% chance of affecting the Beckwourth Complex this or Saturday
evening. Otherwise, activity looks to remain near and south of I-80,
initiating in the Eastern Sierra before marching north along the
Pine Nut Range. Storms will shift east after 4-5 pm as westerly
winds kick in.
The heat, instability, and some increase in mid-level moisture will
help promote pyrocumulus development over active fires; opening the
door for pyrocumulus column collapses. A few storms could linger into
the start of next week, but coverage does look to decrease.
-Dawn
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 9 PM PDT Monday NVZ001-004.
Excessive Heat Warning from noon Saturday to 9 PM PDT Monday
NVZ003-005.
CA...Excessive Heat Warning from noon Saturday to 9 PM PDT Monday
CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Jul 9, 2:08 PM PDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service RENO NV 208 PM PDT Fri Jul 9 2021 CAZ072-073-NVZ002-111200- Greater Lake Tahoe Area-Mono County- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, and Incline Village 208 PM PDT Fri Jul 9 2021 ...VERY HOT THROUGH EARLY NEXT WEEK... Strong high pressure will persist over the Sierra at least into early next week. This will push highs into the upper 80s to mid 90s for Sierra valleys with highs peaking in the upper 60s to upper 70s even over higher Sierra peaks. If you plan on venturing into the Sierra this weekend to escape the lower elevation heat, note that conditions will still feel quite hot for the afternoon hours, especially if you are exposed to the sun. Also, Lake Tahoe water temperatures are in the upper 60s so cold water shock is still possible which can greatly increase the chances for inhaling water and drowning. Personal flotation devices are recommended at all times. http://weather.gov/reno
Special weather statement, Jul 9, 3:08 PM PDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Reno NV
308 PM PDT Fri Jul 9 2021
CAZ073-NVZ001>004-092330-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
308 PM PDT Fri Jul 9 2021
...THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER THE EASTERN SIERRA
AND DOUGLAS-LYON-MINERAL COUNTIES...
Thunderstorms will continue to develop over the eastern Sierra and
across far western Nevada through this evening.
Strong outflow winds over 40 mph, small hail, and brief periods of
heavy rain may accompany the stronger thunderstorms. Lightning
strikes outside of cores could also ignite wildfires. Those with
outdoor activities should have a Plan B and quick access to shelter
should a thunderstorm approach your location.
Locations impacted include...
Carson City, Mammoth Lakes, Bodie, Chalfant, Crowley Lake,
Gardnerville, Benton, June Lake, Bridgeport, Lee Vining, Twin Lakes,
Incline Village, Toms Place, Mono Lake, Coleville, Topaz Lake, Kings
Beach, Gardnerville Ranchos, Dayton and Johnson Lane.
LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
3795 11932 3805 11931 3820 11963 3848 11954
3860 11962 3871 11958 3900 12000 3927 12001
3926 11786 3909 11781 3901 11818 3892 11819
3847 11770 3789 11842 3746 11784 3746 11878
TIME...MOT...LOC 2206Z 240DEG 0KT 3837 11898
JOHNSTONSpecial weather statement, Jul 9, 4:00 PM PDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Reno NV 400 PM PDT Fri Jul 9 2021 CAZ071-NVZ003>005-100015- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Western Nevada Basin and Range including Pyramid Lake NV- Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV- 400 PM PDT Fri Jul 9 2021 ...LIGHTNING STRIKES AND ERRATIC OUTFLOW WINDS POSSIBLE NEAR THE BECKWOURTH COMPLEX... Emergency management reported lightning strikes along the east side of the Beckwourth Complex. Hot, dry, and unstable conditions have allowed these wildfires to become plume dominated and have generated pyrocumulonimbus. Cloud-to-ground lightning and erratic outflow winds greater than 30 mph are possible near the complex. If you are in the vicinity of the wildfire, please heed orders from officials. Locations impacted include... Herlong, Doyle, Frenchman Lake, Chilcoot-Vinton, Big Cove Campground, Chilcoot Campground, State Line Peak, Frenchman Campground and Spring Creek Campground. LAT...LON 3979 12011 3991 12034 4030 12008 4012 11968 TIME...MOT...LOC 2252Z 240DEG 0KT 3994 12014 JOHNSTON
Special weather statement, Jul 9, 4:47 PM PDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Reno NV
447 PM PDT Fri Jul 9 2021
CAZ072-073-NVZ001>004-100115-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
447 PM PDT Fri Jul 9 2021
...STRONG OUTFLOW WINDS AND BLOWING DUST POSSIBLE FROM THUNDERSTORMS
ALONG THE EASTERN SIERRA AND IN FAR WESTERN NEVADA...
Thunderstorms will continue to develop through the early evening.
Strong outflow winds greater than 40 mph from these thunderstorms
may loft dust and cause visibility reductions below 1 mile. Blowing
dust can be hazardous.
In addition to the dust and wind threat, cloud-to-ground lightning,
small hail, and brief periods of heavy rain may accompany the
stronger thunderstorms. Those with outdoor activities should have a
Plan B and quick access to shelter should a thunderstorm approach
your location.
Locations impacted include...
Reno, Carson City, Fallon, Bodie, Sonora Pass, Gardnerville, Virginia
City, Bridgeport, Lee Vining, Twin Lakes, Lahontan Reservoir, Mono
Lake, Coleville, Topaz Lake, Gardnerville Ranchos, Fernley, Dayton,
Johnson Lane, Hawthorne and Yerington.
LAT...LON 3795 11932 3804 11931 3809 11935 3815 11950
3813 11952 3820 11963 3824 11961 3832 11965
3850 11954 3860 11962 3871 11958 3889 11985
3943 11983 3963 11928 3963 11824 3797 11827
3789 11842 3788 11920
TIME...MOT...LOC 2346Z 191DEG 23KT 3880 11936
JOHNSTONSpecial weather statement, Jul 9, 6:15 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
615 PM PDT Fri Jul 9 2021
NVZ002>004-100200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
615 PM PDT Fri Jul 9 2021
...BLOWING DUST AND STRONG WINDS EXPECTED ACROSS THE RENO-SPARKS-
RENO INDUSTRIAL AREAS...
Blowing dust and strong winds to 45 mph expected across the Reno-
Sparks Metropolitan area and east near the Reno Industrial area.
Wind gusts to 49 mph were earlier reported by automated weather
stations in the Browns Creek/I-580 due to thunderstorm outflows.
Locations impacted include...
Reno, Sparks, Fernley, Lockwood, Wingfield Springs, Northwest Reno,
Spanish Springs, Cold Springs Valley, Lemmon Valley-Golden Valley,
Mogul, Golden Valley, Virginia Peak, Verdi-Mogul, Caughlin Ranch,
Hidden Valley, Somersett, Stead, Derby Dam, Lemmon Valley and
Reno-Tahoe International Airport.
LAT...LON 3996 11948 3961 11923 3940 11985 3956 12000
3979 12000
TIME...MOT...LOC 0111Z 152DEG 7KT 3950 11979
JOHNSTONNearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.